You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Bilateral Acute Necrosis of the Globi Pallidi and Rhabdomyolysis Due to Combined Methadone and Benzodiazepine Toxicity

Corliss, Robert F. MD*; Mandal, Rakesh MBBS, MS, MPH; Soriano, Benjamin J. MD*

American Journal of Forensic Medicine & Pathology:
doi: 10.1097/PAF.0b013e31823a8b1e
Case Reports
Abstract

Abstract: Methadone continues to be a widely used maintenance therapy for opiate dependence. However, methadone-related deaths have been reported frequently for over 4 decades now. Anoxic brain injury with pulmonary edema secondary to respiratory depression is the recognized mechanism of methadone death, although pathological intracranial findings are rarely described in methadone deaths. A selective area of brain injury has never been reported with methadone use. We present a case of a 23-year-old man who had acute necrosis of the bilateral globi pallidi in the brain and systemic rhabdomyolysis after ingesting methadone and nasally insufflating alprazolam. We also present a review of the literature on deaths following opioid use and associated brain injury.

Author Information

From the *Department of Pathology and Laboratory Medicine and †Waisman Center, University of Wisconsin, Madison, WI.

Manuscript received May 11, 2011; accepted September 2, 2011.

R.F.C. and R.M. contributed equally to this study.

The authors report no conflicts of interest.

Reprints: Robert F. Corliss, MD, Department of Pathology and Laboratory Medicine, 600 Highland Ave, University of Wisconsin, Madison, WI 53792. E-mail: RCorliss@uwhealth.org.

© 2013 Lippincott Williams & Wilkins, Inc.